For healthcare professionals
ICH score calculator
The ICH score grades the severity of a spontaneous intracerebral hemorrhage (bleeding into the brain) from five findings on admission, with a total from 0 to 6. This tool is written for clinicians caring for a patient with a confirmed bleed. It is not a self-check and not a diagnosis.
Patient findings
For an adult with a spontaneous intracerebral hemorrhage confirmed on CT, scored on admission. Nothing you enter leaves this page.
What you will see
The total ICH score from 0 to 6, the points for each finding and the published 30-day mortality for that score.
Educational only, not medical advice. A score never replaces the judgment of the treating team.
Source
The ICH score by Hemphill JC 3rd and colleagues, Stroke 2001, with the items, points and estimated 30-day mortality as printed in the open access Table 1 of Mihic and colleagues, Epidemiologia 2026 (CC BY 4.0). The tests check each item, the GCS bands, the 30 mL and age 80 edges, the maximum of 6 and the mortality for every score.
Validated in
Adults with a spontaneous (non-traumatic) intracerebral hemorrhage seen in hospital. The original derivation cohort was described in the 2001 paper, which we cite but do not quote, because its license does not allow reuse here. Mihic and colleagues applied the score in 100 consecutive patients at one center.
Limits
For a confirmed spontaneous (non-traumatic) intracerebral hemorrhage only: not for bleeding after a head injury or for a subarachnoid hemorrhage. The mortality figures are group estimates from the original cohort, not a prediction for one patient, and the table merges scores 5 and 6 at 100%. Scores can become self-fulfilling when care is limited because of a poor predicted outcome, so a review in Neurological Research and Practice warns against using them that way. Mihic and colleagues estimated the hematoma volume on CT with the ABC/2 method. GCS 4 scores 2 and GCS 5 scores 1; GCS 12 scores 1 and GCS 13 scores 0; a volume of 30 mL and an age of 80 count.
The point table
ICH score, as printed in Mihic and colleagues 2026, Table 1 (Mihic 2026) (Hemphill 2001):
- Glasgow Coma Scale 3 to 4: 2; 5 to 12: 1; 13 to 15: 0
- ICH volume 30 mL or more: 1; under 30 mL: 0
- Intraventricular hemorrhage (IVH) present: 1; absent: 0
- Infratentorial origin, yes: 1; no: 0
- Age 80 years or more: 1; under 80: 0
The total ranges from 0 to 6. Worked example: a 72-year-old (0) with a Glasgow Coma Scale of 10 (1), a 35 mL hematoma (1) with blood in the ventricles (1), above the tentorium (0), scores 3.
Estimated 30-day mortality
The same table prints the estimated 30-day mortality by score, from the original paper (Mihic 2026) (Hemphill 2001):
- 0 points: 0%
- 1 point: 13%
- 2 points: 26%
- 3 points: 72%
- 4 points: 97%
- 5 to 6 points: 100%
In the 100 patients studied by Mihic and colleagues, each 1-point increase in the ICH score was linked to an almost threefold increase in the odds of death (Mihic 2026). They note that the study was done at a single center, which may limit how well the results apply elsewhere (Mihic 2026).
Reading the result
A 2021 review describes the ICH score as probably the best known prognostic tool for intracerebral hemorrhage (Witsch 2021). The same review explains the withdrawal of care bias: when care is withdrawn because a score predicts a poor outcome, the score appears more accurate than it is (Witsch 2021). It also notes the recommendation to refrain from early care limitations for at least the first two full days in hospital (Witsch 2021). A high score describes how severe the bleed is; it does not decide treatment on its own.
Related tools
To score level of consciousness, use the Glasgow Coma Scale calculator or, in intubated patients, the FOUR score. For stroke deficits, see the NIH Stroke Scale calculator; after a transient ischemic attack, the ABCD2 score; for a sudden severe headache, the Ottawa SAH rule. Other bedside scores are listed under For healthcare professionals.
Sources
- Mihic N, Cavar I, Sulic J, Vukojevic K, Mabic M, Lakicevic S, Kvesic A. Association of clinical scores and cardiac troponin I with 30-day mortality in patients with spontaneous intracerebral hemorrhage. Epidemiologia (Basel). 2026;7(2):43. doi:10.3390/epidemiologia7020043. PMID 41873992. Open access (CC BY 4.0). Table 1 (ICH score items, points and estimated 30-day mortality). pmc.ncbi.nlm.nih.gov/articles/PMC13010597/
- Hemphill JC 3rd, Bonovich DC, Besmertis L, Manley GT, Johnston SC. The ICH score: a simple, reliable grading scale for intracerebral hemorrhage. Stroke. 2001;32(4):891-897. doi:10.1161/01.STR.32.4.891. PMID 11283388. Original score (cited, not quoted). doi.org/10.1161/01.STR.32.4.891
- Witsch J, Siegerink B, Nolte CH, Sprügel M, Steiner T, Endres M, Huttner HB. Prognostication after intracerebral hemorrhage: a review. Neurol Res Pract. 2021;3:22. doi:10.1186/s42466-021-00120-5. PMID 33934715. Open access (CC BY 4.0). pmc.ncbi.nlm.nih.gov/articles/PMC8091769/
- Centers for Disease Control and Prevention. Signs and Symptoms of Stroke. www.cdc.gov/stroke/signs-symptoms/index.html
Written and maintained by the uncovermyrisk.com editorial team. We do not have a medical reviewer; every claim links to its primary source above. Last reviewed: 2026-11-03. Spotted an error? See About.